Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2004, 9:16 AM CDT for Clark County, Hamlin County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 9:16 AM CDT (14:16 UTC)
- Expired
- May 9, 2004, 10:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 091416 SVRABR SDC025-057-091500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 916 AM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN NORTHEAST SOUTH DAKOTA HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1000 AM CDT * AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WILLOW LAKE...OR ABOUT 14 MILES NORTH OF DE SMET...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRYANT AROUND 930 AM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4465 9778 4454 9774 4455 9721 4473 9722 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 AM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 9, 3:30 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CONCERNS ARE LINGERING THUNDERSTORMS TODAY...AND NEXT THUNDERSTORM THREAT TUESDAY INTO TUESDAY NIGHT. CURRENTLY AS OF 8Z...SECOND ROUND OF CONVECTION IS STRETCHED FROM JUST SOUTH MBG TO ABOUT 50 MILES SOUTH OF ABR. THIS LINE OF STORMS MOVING SLIGHTLY NORTH OF EAST AT NEARLY 35 MPH. LEFT MENTION OF SCT TRW- IN EASTERN CWA FOR THE MORNING TO ACCOUNT FOR THIS CONVECTION. THUNDERSTORM THREAT SHOULD THEN CEASE THIS AFTERNOON WITH PASSING OF COOL FRONT...HOWEVER DID LEAVE VERY EASTERN COUNTIES UNDER CHC T INTO THE AFTERNOON HOURS TO CATCH ANY LINGERING STORMS. H85 TEMPS DROP TO TEENS WITH COOL FRONT TODAY BUT FALL TO SINGLE DIGITS CELSIUS BY 18Z MONDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY WHILE HIGHS MONDAY WILL BE IN THE 60S WITH THE SECONDARY COLD FRONT PASSAGE. RETURN FLOW BEGINS MONDAY NIGHT AS LOWS WILL NOT DIFFER MUCH FROM SUNDAY NIGHT. FOR TUESDAY/TUESDAY NIGHT...A STRONG MID-LEVEL TROUGH/LOW-LEVEL LOW ENTER THE UPPER MIDWEST FROM THE ROCKIES. SURFACE WARM FRONT WITH ASSOCIATED LOW PRESSURE SYSTEM LOOKS TO PUSH NORTHWARD THROUGH CWA ON TUESDAY WHILE THE COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. GFS BRINGS WARM FRONT THROUGH FASTER THAN ETA AND BRINGS COLD FRONT THROUGH SLOWER THAN ETA. HENCE...THERE ARE SOME TIMING UNCERTAINTIES WITH CONVECTION. THE POTENTIAL FOR CONVECTION STILL LOOKS GOOD HOWEVER WITH 50KT H85 JET ADVECTING MOISTURE AND WARM AIR AHEAD OF SYSTEM. SURFACE DEWPOINTS RISE INTO THE 50S...WHILE ETA SHOWS SBCAPES REACHING TO NEAR 3000 J/KG INTO CENTRAL SOUTH DAKOTA. WEATHER GRIDS START WITH SCHC TRW- LATE MONDAY NIGHT OVER WESTERN AND SOUTHERN CWA. THEN CHC TRW- IS EXTENDED ACROSS ENTIRE CWA 12Z TUESDAY AND LASTS THROUGH SHORT TERM. 40 POPS KEPT ACROSS EASTERN TWO THIRDS OF CWA TUESDAY EVENING AND OVERNIGHT WITH COLD FRONT PASSAGE. H85 TEMPS CLIMB BACK TO UPPER TEEN TO NEAR 20C BY 00Z WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY GFS AND ECMWF SIMILAR THOUGH GFS IS THE COLDER OF THE TWO MODELS. GENERAL FLOW PATTERN VERY CLOSE...SOME DIFFERENCE IN TIMING AND HEIGHTS WHICH IS REFLECTED IN THE THERMAL FIELDS. UPPER SHORTWAVE REFLECTED AT SURFACE PROGRESSES NORTHEAST ACROSS CWA WEDNESDAY. EXPECT PRECIP TO LINGER IN WRAP BACK FLOW AS THE UPPER LOW MOVES OUT. COOL CANADIAN SURFACE HIGH PUSHES IN BEHIND LOW THURSDAY AND LINGERS THROUGH THE REMAINDER OF THE PERIOD. ONCE THE SURFACE HIGH IS IN PLACE WILL HAVE DRY AND COOL CONDITIONS. DO NOT ACCEPT GFS CHILL COMPLETELY ...THEREFORE DID NOT CHANGE PHASE OF PRECIP TO MIX OF RAIN AND SNOW BUT INSTEAD LEFT AS ONLY RAIN. LOOKS LIKE PRECIP MAY NOT BE AS WIDESPREAD OR CONTINUOUS COVERAGE SO CHANGED FROM R- TO RW- TO REFLECT A MORE HIT AND MISS COVERAGE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. HENRY/MCNULTY
Hazardous weather outlook, May 9, 6:12 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 612 AM CDT SUN MAY 9 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101110- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. .DAYS MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TUESDAY EVENING AND WEDNESDAY MAY SEE SHOWERS OR THUNDERSTORMS THAT COULD TURN SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 9, 7:49 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
749 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 AM HAIL REE HEIGHTS 44.52N 99.20W
05/09/2004 1.00 INCH HAND SD CO-OP OBSERVER
&&Local storm report, May 9, 7:59 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL MILLER 44.52N 98.99W
05/09/2004 1.00 INCH HAND SD CO-OP OBSERVER
&&Local storm report, May 9, 8:07 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL MILLER 44.52N 98.99W
05/09/2004 1.75 INCH HAND SD EMERGENCY MNGR
&&Local storm report, May 9, 8:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL SAINT LAWRENCE 44.52N 98.94W
05/09/2004 1.50 INCH HAND SD CO-OP OBSERVER
&&
AWIPSUSRKGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 40 min |
| May 9, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| May 9, 1:41 AM CDT | Severe Thunderstorm Warning | ABR | Potter | 49 min |
| May 9, 7:40 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| May 9, 10:17 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.